Iowa, 2013

Hail and Damaging Winds in Iowa, July 22, 2013

July 22, 2013 · NWS DMX · 70 events in 19 counties and zones

A cold front moved into Iowa during the afternoon from the northwest. The airmass became very unstable ahead of the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$463,000
Crop damage
$885,000
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into Iowa during the afternoon from the northwest. The airmass became very unstable ahead of the front. Temperatures rose into the upper 80s to low 90s, with dewpoint readings in the upper 60s to lower 70s. CAPE increased to 4000 J/kg by late afternoon with a lifted index between -10 and -18 C. Downdraft CAPE was between 1200 and 1700 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere in the 700 to 900 J/kg range. The freezing level was very high, around 15,000 feet, with the LCL at 1250 meters. Deep moisture was available for the system, with precipitable water values around 1.6 inches. Little shear was available with only 20 kts of effective shear. A line of thunderstorms formed along the cold front during the afternoon and tracked southeast into Iowa. Several of the storms produced hail from the size of quarters to the size of golf balls. Funnel clouds were also reported with a few of the storms. As the thunderstorms continued into the later afternoon and evening, wind became a more dominant factor. Numerous trees were downed by high winds in Wright and Franklin Counties. The storms developed southwest with a line of significant thunderstorms extending from northeast into central Iowa by early to mid evening as new storms formed on the outflow boundary of the original development. The storms continued to produce quarter to golf ball size hail and wind gusts of 60 to 70 MPH. The winds caused spotty building damage, including a barn near Story City. Six horses that were inside were killed. The barn was east of Boone, where buildings and power lines were destroyed at the Central Iowa Expo grounds. Two inch diameter hail was reported in parts of Wright and Boone Counties. A heat burst produced 73 MPH winds in Marion County at the Knoxville Airport. The temperature rose from 70 to 84 in 15 minutes, and the dewpoint dropped from 63 to 48 in 10 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 11:43 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 22, 11:43 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT MON JUL 22 2013

.UPDATE...
ISSUED AT 240 PM CDT MON JUL 22 2013
CONVECTION ACROSS CENTRAL IOWA LOOKS LIKE IT WILL WAIT UNTIL
DEVELOPMENT ALONG COLD FRONT NOW JUST ENTERING NW CORNER OF THE
STATE. PRE-FRONTAL TROUGH ALREADY HAS WINDS SHIFTING TO THE SW
AHEAD OF THE FRONT AND SOMEWHAT GUSTY IN THE NORTH. THIS IS
WEAKENING CONVERGENCE ALONG COLD FRON ITSELF...BUT MLCAPE HAS
TOPPED 3000 J/KG LARGELY DUE TO HIGH SURFACE DEWPOINTS. SOUNDINGS
INDICATE MOISTURE IS NOT DEEP TODAY AND FLOW AT ALL LEVELS
BECOMING MORE WESTERLY. AS A RESULT...EXPECT SCATTERED OUTFLOW
DOMINATED STORMS WHEN THEY DO DEVELOP AND THE LINE SHOULD NOT BE
TOO WIDE AND SHOULD MAKE STEADY PROGRESS SOUTHEAST AND OUT OF MOST
OF THE FORECAST AREA BY SUNSET. FOR ANY ONE POINT...RAIN CAN'T BE
GUARANTEED AT THIS TIME AND WILL KEEP MONITORING FOR TRENDS.
SEVERE THREAT WOULD MAINLY BE HAIL AND WIND GUSTS WITH FAIRLY HIGH
BASED STORMS AND WEAK TO MODERATE SHEAR...SO TORNADO THREAT
MINIMAL FOR THE SAME REASONS.

&&

.SHORT TERM.../TODAY /...
ISSUED AT 326 AM CDT MON JUL 22 2013
PRIMARY CONCERN TODAY WILL BE CONVECTIVE TRENDS.  CURRENT SITUATION
HAS MCS...WHICH STILL APPEARS TO BE ROOTED FAIRLY LOW...FROM ERN SD
INTO MN.  THIS IS AHEAD OF COLD FRONT DRIVEN BY SEASONALLY STRONG
KINEMATIC FORCING ASSOCIATED WITH MANITOBA SHORT WAVE.  THETA-E
ADVECTION ALSO CONTRIBUTING AND EXTENDS FARTHER SOUTH AND WEST INTO
NE.  ALTHOUGH MUCH OF THE KINEMATIC FORCING PUSHES OFF TO THE
EAST...WEAK FORCING DOES MAKE IT SOUTH INTO IA LATER TODAY.  THIS
WILL ALSO BE COUPLED BY STRONGER THERMODYNAMIC FORCING WITH NOTED
COLD FRONT ALOFT PER THETA-E CROSS SECTIONS.  THIS WILL BE NEARLY
COINCIDENT WITH APPROACHING SURFACE COLD FRONT.  ALTHOUGH THE
SURFACE WINDS AND ASSOCIATED CONVERGENCE WILL NOT BE THAT
STRONG...FEEL THAT IT WILL BE MORE THAN SUFFICIENT TO TRIGGER
THUNDERSTORMS GIVEN THE AFOREMENTIONED FORCING.  AIRMASS ALSO
APPEARS TO BE FAVORABLE WITH NAM/RAP DEPICTING HIGH INSTABILITY WITH
MLCAPES 3-4K J/KG AND LOW CINH. SPC SSEO AND HOP WRF HIGH RESOLUTION
ENSEMBLES BOTH SUGGEST THUNDERSTORMS WILL ERUPT ACROSS CENTRAL/NW IA
DURING THE AFTERNOON.  DEEP AND SHALLOW SHEAR ARE BOTH FAIRLY
WEAK...BUT CONSIDERING THE DEGREE OF INSTABILITY SEVERE WEATHER IS
CERTAINLY POSSIBLE.  HAIL SEEMS LIKE THE BIGGEST THREAT.  SOUNDINGS
BELOW 3KM ARE FAIRLY MOIST WHICH MAY DIMINISH THE WIND POTENTIAL
SOMEWHAT.  TORNADO INGREDIENTS ARE NOT GREAT EITHER BUT BOTH REMAIN
ON THE TABLE CONSIDERING THE HIGH INSTABILITY.

HAVE RAISED MAX TEMPS A BIT CONSIDERING WE SHOULD HAVE A DECENT
AMOUNT OF INSOLATION INTO MIDDAY AFTER PATCHY FOG DEPARTS.
SOUNDINGS ALSO DEPICT HIGHER 1KM MOISTURE SO DEWPOINTS WILL BE A
TOUCH HIGHER THAN YESTERDAY PUSHING HEAT INDICES INTO THE UPPER 90S
SOUTHWEST HALF.

.LONG TERM.../TONIGHT THROUGH SUNDAY/...
ISSUED AT 326 AM CDT MON JUL 22 2013

THE COLD FRONTAL BOUNDARY WILL CONTINUE TO MOVE THROUGH CENTRAL
IOWA TONIGHT THOUGH ITS SOUTHWARD PROGRESS WILL SLOW THIS EVENING.
MUCAPES WILL STILL BE NEAR 2000 J/KG THROUGH THE EVENING AHEAD OF
THE BOUNDARY AND WILL KEEP THE POTENTIAL FOR CONVECTION GOING
THOUGH THE LOSS OF DIURNAL HEATING SHOULD ALLOW FOR THE AREAL
COVERAGE TO DIMINISH EXCEPT FOR STORMS THAT CAN MAINTAIN A COLD
POOL BALANCE AND KEEP GOOD INFLOW FOR A MORE PROLONGED PERIOD.
CERTAINLY POTENTIAL A FEW SEVERE STORMS WITH WIND AND HAIL
POTENTIAL THROUGH LATE EVENING. DRIER AIR AND SOME MID LEVEL WARM
ADVECTION WILL BRING THUNDERSTORMS TO AN END OVER THE SOUTH LATE
MONDAY NIGHT. KEPT TUESDAY DRY THOUGH SOME INSTABILITY DOES MOVE
BACK INTO FAR SOUTHWEST IOWA LATE IN THE DAY. DID MAINTAIN LOW
POPS TUESDAY EVENING OVER THE SOUTHWEST. OTHERWISE A RELATIVELY
COOL AND PLEASANT DAY TUESDAY WITH HIGH TEMPERATURES IN THE 70S TO
LOW 80S WITH LOW HUMIDITY. OVERNIGHT LOWS TUESDAY NIGHT COULD DROP
INTO THE LOWER 50S ACROSS THE NORTH SO CERTAINLY A SEASONABLY COOL
AIRMASS AND QUITE THE DEPARTURE FROM JULY 2012.

HIGH PRESSURE AT THE SURFACE WILL WILL BE RIDGED ACROSS THE STATE
ON WEDNESDAY THOUGH ANOTHER SHORTWAVE DROPPING TROUGH THE
NORTHWEST FLOW WILL BRING A SLIGHT CHANCE FOR AN AFTERNOON
THUNDERSTORM ACROSS THE NORTHWEST. NORTHWEST FLOW WILL PREVAIL
THROUGH NEXT WEEKEND. A LARGE UPPER LOW SETTLING INTO ONTARIO
TOWARD THE END OF THE WEEK WILL ROTATE ENERGY THROUGH THE UPPER
MIDWEST AND WILL BRING AN INCREASE FOR PRECIPITATION CHANCES ALONG
WITH ANOTHER PUSH OF COOL CANADIAN AIR.

&&

.AVIATION...22/18Z
ISSUED AT 1231 PM CDT MON JUL 22 2013

VFR CONDITIONS BEFORE AND AFTER COLD FRONT TRACKING SE THROUGH TAF
SITES BETWEEN NOW AND 03Z. SCATTERED LINE OF THUNDERSTORMS
EXPECTED BUT BASES SHOULD BE VFR AND LINE NARROW...SO A BRIEF
PERIOD OF MVFR THUNDERSTORMS IS POSSIBLE WITH THE FRONT...THEN
NORTH FLOW AND CLEARING THERAFTER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JUNGBLUTH
SHORT TERM...SMALL
LONG TERM...DONAVON
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jul 22, 4:13 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT MON JUL 22 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-231015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
513 AM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS IOWA TODAY THROUGH
THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH GOLF BALL SIZED
HAIL AND 60 MPH OR GREATER WINDS THE PRIMARY THREATS. AN ISOLATED
TORNADO MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES RETURN THURSDAY AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING FROM 2 PM
TO 10 PM.

In the hours before

Special weather statement, Jul 22, 1:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT MON JUL 22 2013

IAZ016-222045-
HANCOCK-
249 PM CDT MON JUL 22 2013

...STRONG THUNDERSTORM IN NORTHERN IOWA...

AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL HANCOCK COUNTY...MOVING EAST AT
15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

COGIL

The radar

The Des Moines radar (KDMX), 157 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

44 hail, 20 thunderstorm wind, 4 funnel cloud, 1 heavy rain, 1 high wind. Local standard time, as filed.

Funnel Cloud, Hancock

When
July 22, 2:00 PM CST
Where
Hancock County, 3.4 mi NNW of Britt
Reported by
Public
Coordinates
43.144, -93.850

Photo submitted to kimt television. The funnel occurred northwest of Britt.

Hail, Hancock

When
July 22, 2:01 PM CST
Where
Hancock County, 4.61 mi NNW of Miller
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.240, -93.640

Funnel Cloud, Winnebago

When
July 22, 2:10 PM CST
Where
Winnebago County, 1.61 mi SSW of Forest City
Reported by
Trained Spotter
Coordinates
43.248, -93.658

A trained spotter and member of the public both reported a funnel cloud just west to southwest of Forest City.

Funnel Cloud, Hancock

When
July 22, 2:10 PM CST
Where
Hancock County, 5.05 mi NNE of Hayfield
Reported by
Trained Spotter
Coordinates
43.241, -93.665

A trained spotter and member of the public both reported a funnel cloud just west to southwest of Forest City.

Hail, Worth

When
July 22, 2:13 PM CST to 2:28 PM CST
Where
Worth County, 3.1 mi WSW of Manly
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
43.270, -93.260

Five minutes of ping pong hail was followed by 10 minutes of dime to quarter size hail.

Funnel Cloud, Winnebago

When
July 22, 2:13 PM CST
Where
Winnebago County, 2.85 mi E of Forest City
Reported by
Public
Coordinates
43.263, -93.594

Photo submitted to abc 6 news in Austin, MN.

Hail, Worth

When
July 22, 2:45 PM CST
Where
Worth County, 3.08 mi W of Manly
Measured
1.5 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.273, -93.260

Large hail along with 0.60 of rain.

Hail, Hancock

When
July 22, 2:50 PM CST
Where
Hancock County, 1.04 mi SE of Garner
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.089, -93.606

The golf ball size hail was reported on Henchen Street.

Hail, Franklin

When
July 22, 3:25 PM CST
Where
Franklin County, 4.18 mi N of Alexander
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.860, -93.480

Thunderstorm Wind, Wright

When
July 22, 3:48 PM CST
Where
Wright County, 0.69 mi N of Dows
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.660, -93.500

A large tree branch was downed. It took out a power line and blocked a road.

Hail, Cerro Gordo

When
July 22, 3:59 PM CST
Where
Cerro Gordo County, 1.22 mi SW of Hurley
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.960, -93.350

Hail, Wright

When
July 22, 4:08 PM CST
Where
Wright County, 1.14 mi NNW of Cornelia
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.794, -93.692

Hail, Wright

When
July 22, 4:25 PM CST
Where
Wright County, Clarion
Measured
2 in hail
Property damage
$50,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.730, -93.730

Hail, Wright

When
July 22, 4:30 PM CST
Where
Wright County, Clarion
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.730, -93.730

A trained spotter reports mostly dime to quarter size hail, with the largest measured at 1.5 inches.

Hail, Wright

When
July 22, 4:30 PM CST
Where
Wright County, 1.23 mi SE of Clarion
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.720, -93.710

Hail, Franklin

When
July 22, 4:43 PM CST
Where
Franklin County, Geneva
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.680, -93.130

Winds were estimated at 50 MPH as well.

Hail, Wright

When
July 22, 4:52 PM CST
Where
Wright County, 1.38 mi S of Belmond
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.830, -93.600

Hail, Wright

When
July 22, 4:55 PM CST
Where
Wright County, 0.24 mi SSE of Belmond
Measured
1.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
42.847, -93.599

Hail, Franklin

When
July 22, 5:00 PM CST
Where
Franklin County, 6.9 mi WNW of Chapin
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.900, -93.360

Thunderstorm Wind, Franklin

When
July 22, 5:10 PM CST
Where
Franklin County, Coulter
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.730, -93.370

Approximately 20 large trees were downed in town.

Thunderstorm Wind, Hardin

When
July 22, 5:15 PM CST
Where
Hardin County, Iowa Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.520, -93.270

Dime size hail was reported as well.

Hail, Hamilton

When
July 22, 5:15 PM CST
Where
Hamilton County, 5.62 mi N of Webster City
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$20,000
Reported by
Public
Coordinates
42.550, -93.840

Heavy Rain, Franklin

When
July 22, 5:20 PM CST to 6:20 PM CST
Where
Franklin County, 0.69 mi S of Geneva
Reported by
Trained Spotter
Coordinates
42.670, -93.130

Rainfall of 3.2 inches in a little over an hour at Geneva. No flooding.

Thunderstorm Wind, Grundy

When
July 22, 5:22 PM CST
Where
Grundy County, 1.23 mi NE of Dike
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.480, -92.610

Four to six 30 foot high trees, 12 inches in diameter, were downed. Dime size hail also fell.

Hail, Hamilton

When
July 22, 5:25 PM CST to 5:35 PM CST
Where
Hamilton County, 4.15 mi N of Stonega
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
42.540, -93.720

Hail, Hamilton

When
July 22, 5:32 PM CST
Where
Hamilton County, 2.46 mi NW of Blairsburg
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.500, -93.670

Thunderstorm Wind, Hardin

When
July 22, 5:35 PM CST
Where
Hardin County, 0.69 mi S of Eldora
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.360, -93.100

Large tree down in a yard several feet in diameter.

Hail, Hamilton

When
July 22, 5:48 PM CST
Where
Hamilton County, 1.02 mi E of Webster City
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.470, -93.800

Hail, Hamilton

When
July 22, 5:49 PM CST
Where
Hamilton County, 0.69 mi S of Webster City
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.460, -93.820

Hail, Hamilton

When
July 22, 5:49 PM CST
Where
Hamilton County, 2.46 mi SW of Stonega
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.460, -93.760

Hail, Hamilton

When
July 22, 5:50 PM CST
Where
Hamilton County, 0.69 mi S of Webster City
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Social Media
Coordinates
42.460, -93.820

Hail, Webster

When
July 22, 5:55 PM CST
Where
Webster County, 0.69 mi N of Border Plains
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Social Media
Coordinates
42.410, -94.050

Hail, Hamilton

When
July 22, 6:04 PM CST
Where
Hamilton County, 4.59 mi E of Kamrar
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.400, -93.640

Hail, Hamilton

When
July 22, 6:15 PM CST
Where
Hamilton County, 3.44 mi W of Kamrar
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.406, -93.797

Hail, Webster

When
July 22, 6:28 PM CST
Where
Webster County, 4.09 mi E of Dayton
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.270, -93.990

Thunderstorm Wind, Marshall

When
July 22, 6:30 PM CST
Where
Marshall County, State Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.020, -93.170

Three power lines downed. Wind tied to outflow boundary ahead of the storm.

Thunderstorm Wind, Story

When
July 22, 6:35 PM CST
Where
Story County, 0.86 mi NE of Story City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.190, -93.590

Report was received via the chat server.

Thunderstorm Wind, Marshall

When
July 22, 6:45 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.040, -92.910

Many trees down in town, some 3 to 4 feet in diameter.

Thunderstorm Wind, Story

When
July 22, 6:51 PM CST
Where
Story County, 1.43 mi N of Roland
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.191, -93.503

The emergency manager reported a large grain bin damaged. It was dented in toward the top. A barn was damaged as well.

Thunderstorm Wind, Marshall

When
July 22, 6:52 PM CST
Where
Marshall County, 1.69 mi ESE of Albion
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.110, -92.970

Many 12 inch diameter tree limbs downed.

Thunderstorm Wind, Story

When
July 22, 6:52 PM CST
Where
Story County, Roland
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.170, -93.500

The emergency manager estimates winds of 70 MPH. Tree damage throughout Roland with many large tree branches 6 to 12 inches in diameter down and some trees down as well.

Thunderstorm Wind, Story

When
July 22, 6:54 PM CST
Where
Story County, 0.67 mi ENE of Story City
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.185, -93.589

Tree limbs of 6 to 12 inches and power lines down in parts of town. Also dime to penny sized hail.

Thunderstorm Wind, Story

When
July 22, 7:00 PM CST
Where
Story County, Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.020, -93.450

Report received via chat.

Thunderstorm Wind, Story

When
July 22, 7:03 PM CST
Where
Story County, 2.66 mi ENE of Ames
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.040, -93.570

Hail, Boone

When
July 22, 7:03 PM CST
Where
Boone County, 1.54 mi E of Boone Muni Arpt
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.050, -93.820

Hail, Boone

When
July 22, 7:04 PM CST
Where
Boone County, 1.54 mi W of Mackey
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.170, -93.800

Hail, Boone

When
July 22, 7:10 PM CST
Where
Boone County, 1.38 mi S of Boone
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.050, -93.880

Mostly nickel size hail with a few golf ball size.

Hail, Boone

When
July 22, 7:13 PM CST
Where
Boone County, 0.09 mi W of Boone
Measured
1.5 in hail
Property damage
$3,000
Crop damage
$7,000
Reported by
Trained Spotter
Coordinates
42.070, -93.882

Hail, Boone

When
July 22, 7:15 PM CST
Where
Boone County, 1.38 mi S of Boone
Measured
2 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Amateur Radio
Coordinates
42.050, -93.880

Hail, Boone

When
July 22, 7:15 PM CST
Where
Boone County, 1.54 mi W of Mackey
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.170, -93.800

Hail, Boone

When
July 22, 7:16 PM CST
Where
Boone County, Boone
Measured
1.75 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
42.070, -93.880

Thunderstorm Wind, Boone

When
July 22, 7:19 PM CST
Where
Boone County, 1.54 mi W of Jordan
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.050, -93.810

Roof blown of a farm expo building and power lines snapped at the base.

Hail, Boone

When
July 22, 7:20 PM CST
Where
Boone County, 1.24 mi NW of Ericson
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.030, -93.820

Thunderstorm Wind, Story

When
July 22, 7:21 PM CST
Where
Story County, 1.24 mi N of Ames
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.048, -93.620

A 12 inch diameter tree blown down on a car.

Hail, Boone

When
July 22, 7:25 PM CST
Where
Boone County, 2.69 mi SSW of Boone Muni Arpt
Measured
1 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
NWS Employee
Coordinates
42.015, -93.873

Hail, Boone

When
July 22, 7:27 PM CST
Where
Boone County, 0.86 mi NW of Luther
Measured
1 in hail
Property damage
$2,000
Crop damage
$15,000
Reported by
Public
Coordinates
41.980, -93.960

Hail, Boone

When
July 22, 7:30 PM CST
Where
Boone County, 4.6 mi WSW of Luther
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
41.940, -94.030

Winds of 40 MPH also reported with the hail.

Hail, Guthrie

When
July 22, 7:30 PM CST
Where
Guthrie County, Bagley
Measured
1 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
41.850, -94.430

Winds were estimated at 40 to 50 MPH.

Hail, Story

When
July 22, 7:37 PM CST
Where
Story County, 1.03 mi E of Kelley
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Amateur Radio
Coordinates
41.950, -93.660

Winds estimated between 40 to 60 MPH.

Thunderstorm Wind, Dallas

When
July 22, 7:38 PM CST
Where
Dallas County, 0.86 mi NE of Woodward
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.860, -93.920

Trained spotter estimates the peak wind gust of 65 MPH.

Hail, Dallas

When
July 22, 7:43 PM CST
Where
Dallas County, 1.24 mi NE of Perry
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.840, -94.100

Hail, Boone

When
July 22, 7:45 PM CST
Where
Boone County, 0.51 mi W of Madrid
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.880, -93.860

Hail, Polk

When
July 22, 7:50 PM CST
Where
Polk County, 2.92 mi NW of Alleman
Measured
1 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
41.850, -93.660

Trained spotter reports quarter size hail and 70 MPH winds. Extensive crop damage with corn stocks bent to the ground.

Thunderstorm Wind, Polk

When
July 22, 7:50 PM CST
Where
Polk County, 2.92 mi NW of Alleman
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
41.850, -93.660

Extensive crop damage was reported with stocks flattened.

Hail, Guthrie

When
July 22, 8:04 PM CST
Where
Guthrie County, Guthrie Center
Measured
1 in hail
Property damage
$2,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.680, -94.500

Hail, Jasper

When
July 22, 8:18 PM CST
Where
Jasper County, 1.72 mi SW of Kellogg
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.700, -92.940

Thunderstorm Wind, Dallas

When
July 22, 8:30 PM CST
Where
Dallas County, 3.17 mi SSE of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.580, -93.800

Pea size hail, report received through chat.

Thunderstorm Wind, Madison

When
July 22, 8:56 PM CST
Where
Madison County, 3.4 mi WNW of Bevington
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.390, -93.860

Six inch diameter tree branch down across the road.

Hail, Madison

When
July 22, 9:01 PM CST
Where
Madison County, 1.25 mi WNW of Bevington
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.380, -93.820

High Wind, Marion

When
July 22, 9:55 PM CST
Where
Marion forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heat burst with temps rising from 70 to 84 in fifteen minutes, dewpoint fell from 63 to 48 in ten minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468353, 454750, 454749, 468351, 454751, 468352, 468354, 454752, 455093, 454792, 454753, 454786, 454860, 454785, 454790, 454787, 454788, 454791, 454789, 454795, 454849, 454858, 454841, 455094, 454794, 454793, 455095, 454796, 454856, 454857, 454859, 454881, 454855, 468355, 454880, 454843, 454850, 454844, 468893, 454842, and more.